Citation: Viki. "I Still Wonder: An Experience with Diphenhydramine (exp39306)". Erowid.org. Mar 25, 2008. erowid.org/exp/39306
The dose described in this report is very high, potentially beyond Erowid's 'heavy' range, and could pose serious health risks or result in unwanted, extreme effects. Sometimes extremely high doses reported are errors rather than actual doses used.]
Diphenhydramine was a drug I knew very little about, but decided to take anyway. I hadn't read anything about it at all before my first experience and all I knew was what my boyfriend had told me about it. Though my first, second, third and fourth experiences with Diphenhyrdamine were exciting and definitely mind-altering my fifth experience with it has pretty much scared me from abusing this drug again.
On my fourth experience I had taken 15 pills at once (750 mg), and then when I started to notice that the peek of the experience had passed, I took 5 more, putting me up to 1000 mg. When spaced out I had felt completely fine on Diphenhyrdamine and that in turn caused me to believe that I could take 1000 mg all at once. However, I was wrong.
For my fifth and final experience I took 20 pills of Unisom, and sat back waiting for the trip to begin. I thought I knew what to expect, maybe to trip a bit more then normal, for the body-high to feel more intense then it normally did. Regardless of what drug I've taken (Marijuana, Cocaine, Mushrooms, Diphenhyrdamine, etc), I always have my boyfriend take my pulse, just because I like to know my heart-rate, and I feel more able to make decisions to either take more, or to slow down. So, as I started to feel the effects of the Diphenhyrdamine (pissing every 2 minutes, dry-mouth/throat, heavy body, tingles, memory loss) I had my boyfriend take my pulse. Because I'm not in extrodinary shape my pulse runs higher then 60 beats per minute, and is usually around 75-80. About an hour after I had taken the pills my pulse was were it should be, about 70 beats per minute.
My boyfriend and I had decided to sit down and watch television at this point, but the more I watched television the harder it seemed to understand, or to put together the pieces. I was hearing things differently then what they were saying, and I constantly had to ask my boyfriend to explain what was going on. Right about the time that my memory was proving to be much worse then it had been before, I realized that I couldn't feel my hands, or my feet and instead of just my hands shaking my entire body was beginning to shake. Again, I had my boyfriend take my pulse. It had dropped from 70 beats per minute to 50. 30 beats in about five minutes. That's when I started to get worried.
By now, after taking Unisom a few times I was used to forgetting what I was saying in the middle of a sentence, I was accustomed to my body feeling heavy and I was familiar with needing to pee every couple of minutes. However, this time around I couldn't remember what I was saying before I started to say it, I couldn't stand up (I was crawling around my room), and I was in the bathroom more then anywhere else. I also noticed that I had the feeling of falling asleep with my eyes open. Meaning that I'd space off (I still don't know if I was asleep or just so out of it that I seriously wasn't 'there') for a few seconds and I'd come back to reality staring at the same spot I was, and gasping for a breath. I was more then worried by now, trying to talk to my boyfriend to keep myself focused.
Unfortunately I was so worried about being okay that I couldn't enjoy my trip at all. I was concerned that I couldn't stand up, that I was having trouble breathing, and that my heart rate had (and could have still been) dropping at an alarming rate. I had no visual trips on this go around, but on Diphenhydramine I've never tripped visually, only hearing voices, and thinking people are talking to me that aren't there. On this occasion I'd have conversations that made no sense, with people that weren't there, as well as spouting off random things toward my boyfriend that I don't even remember. He told me that I had said something about fishing, when I've never been fishing. In fact, I don't even WANT to go fishing.
After this episode with Diphenhydramine I decided that it was time for me to look up side-effects, doses that people have overdosed at, and warnings. Nothing scares me more then the fact that I've seen a few accounts of people overdosing at 1000 mg. Countless times during the last time that I took Diphenhydramine my boyfriend had to keep me from passing out, and he said that when I finally did go to sleep that my breathing was shallow and not steady in the least. In fact, he said that I stopped breathing long enough that he was about to TRY to wake me up, or call 911 when I gasped for breath.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.